Preventing death from medication errors

BSalsman photo 2Bonnie Salsman is a Consultant Pharmacist and Project Lead for SafeMedicationUse.ca at the Institute for Safe Medication Practices Canada (ISMP Canada)

 DavidU_Headshot

 David U is President and CEO of ISMP Canada

MH.Headshot

 
 
Michael Hamilton is a Consultant Physician and Medication Safety Specialist for ISMP Canada

 

The deaths of 15 children who received measles vaccination in Syria were initially suspected to have been caused by tainted vaccine or sabotage, but now appear to have been the result of a tragic error. In a statement on the interim findings of an investigation released on September 28, 2014, the World Health Organization (WHO) reported that medical personnel most likely mixed the vaccine with the neuromuscular blocking agent atracurium, instead of the intended diluent. The atracurium had apparently been incorrectly added to vaccination packs in a district distribution centre. Like other neuromuscular blocking agents, atracurium paralyzes the muscles that are necessary for breathing and can only be used safely when mechanical ventilation is available to support breathing.

The fact that the potential for this type of tragedy had already been well-recognized makes the deaths of these innocent children all the more heartbreaking. Hundreds of errors with neuromuscular blocking agents have been reported around the world, in countries such as the United States, Kenya, Mexico, Saudi Arabia and Canada. In a 2011 textbook, Dr. Albert Wu, a former Senior Advisor to the World Health Organization Safety Program, noted the potential for “disasters” with neuromuscular blockers, and a chapter in the same textbook discussed ways to prevent errors with these agents. Although his advice may seem prophetic, the potential consequences of errors with neuromuscular blocking agents had been identified more than a decade earlier.

In 1998, the Institute for Safe Medication Practices in the United States placed neuromuscular blocking agents on a list of “high alert” medications that carry a high risk of causing significant harm when used in error. They recommended special safeguards to prevent mistakes with these agents. Similar concerns led United States regulators to require that manufacturers place a visible “Paralyzing Agent” warning on the vial closures of neuromuscular blocking agents. The Institute for Safe Medication Practices Canada (ISMP Canada) issued a call to action on this issue in 2002 after receiving a report of a potentially life-threatening near-miss incident at a Canadian hospital. Subsequently, we worked with manufacturers to have similar warnings placed on the closures of neuromuscular blocking agents in Canada. A labelling and packaging guide that is currently being developed in collaboration with Health Canada will also include recommendations specific for neuromuscular blocking agents. In July 2014, we recommended the development of a universal symbol, intended for global use, for neuromuscular blocking agents. Had some of these measures been put into place on a global scale, those 15 Syrian children might be alive today.

As is often the case when human error causes death, the agony of the victims and their families has led to anger and outrage. One news outlet reported that the parents of the children and local authorities are demanding that the involved medical personnel stand trial. But blaming such tragedies on incompetence or negligence and seeking retribution or punishment will do nothing to prevent the same mistakes from happening again. Instead, we must continually seek and address the underlying system flaws that can lead to anguish for patients, families and the involved health care personnel.

This incident also serves as a grim reminder that we can never relax our vigilance with respect to the potential for serious harm from errors with medications. Human error will never completely disappear. Decisive action is needed to ensure that lessons learned in one country can be applied to reduce the chances of similar errors occurring in other parts of the world. Because the drug manufacturing industry is a global market and the need for health care is universal, we must share information widely and take steps globally to address the systemic flaws that lead to serious errors. There is a great need for consistency in the packaging and labelling of medicines in developed and developing nations. When hazardous situations with medicines are identified, there is an onus on developed nations, as well as on the international pharmaceutical industry, to support the development of safeguards — not only at home, but in developing countries. We hope that the report of the WHO’s investigation will lead to meaningful discussions and global action to help prevent further tragedies involving neuromuscular blocking agents.

One thought on “Preventing death from medication errors

  1. Nic Balis

    A tragic incident.The health workers are clearly reponsible:they failed in their BASIC DUTY to always read the ampoule label before aspirating the contents.It is that simple and no amount of system redesign will eliminate this fundamental responsibility.I reiterate: READ THE LABEL(AT LEAST ONCE)

    DR Nic Balis
    Specialist Anaesthetist
    Melbourne , AUSTRALIA

    Reply

Leave a Reply

Your email address will not be published. Required fields are marked *